Is it OK to take Mirtaz and Sulphitac for depression?
Q: My mother is 45 years old and suffering from depression for the last one year. She recovered fully and medicines were also decreased. She was taking Mirtaz 7.5 at night. Now after 2 months there is a relapse. The doctor has prescribed Mirtaz 15 at night and Sulphitac in the morning. Are these medicines fine? I have read that Mirtaz has severe side effects. Is there another alternative? Her relapse is on alternate days i.e. she is completely fine one day and is depressed on the next. This has been going on for 2 weeks. What are the side effects of Sulphitac? There is no depression as of now. Does she need to take these medicines constantly? Will she get addicted to them?
A:Sulphitac is the brand name of a medicine called amisulpride. It is to be used only in patients of schizophrenia, not ordinary depression. The drug is not approved in the United States. Its side effects include: anxiety, agitation (very common) apart from sleepiness, constipation, nausea, vomiting and dry mouth. Other side effects include weight gain, acute dystonia (impairment of muscular tone), extrapyramidal side effects (such as involuntary movement of muscles), tardive dyskinesia (involuntary and painful spasm of neck muscles), low blood pressure, low heart rate and QT prolongation on ECG (which can be fatal if taken with other drugs that cause prolonged QT interval). Amisulpride can also lead to breast pain and end of menstrual cycle. Neuroleptic malignant syndrome is a rare though possible side effect. It is not clear as to why two potent medicines (with similar, additive side effects) are being given for depression, specially since she had responded to one medicine. Were usual medicines such as imipramine, amitriptyline, clomipramine, amoxapine given in the past? If not why was Mirtaz (mirtazapine) started? It should only be given when usual, conventional medicines are not effective. The side effects of Mirtaz include: worsening of depression, suicidal tendency, drowsiness, dizziness, sleepiness, nausea, dry mouth, constipation, asthenia, flu syndrome, headache. Raised liver enzymes, cholesterol, triglycerides. Oedema (retention of water), mania, bone marrow depression, jaundice: discontinue, fits, anxiety, agitation, myalgia (muscle pain), arthralgia (bone pain), malaise and blood disorders. It will be noticed that Mirtaz increases suicidal thinking. What about non-drug methods? Have you tried Yoga? Total dependence on drugs will mean not only more and more side effects but addiction.